A rare case of acute respiratory distress syndrome secondary to acute lithium intoxication

Ankit J. Kansagra, Eric Yang, Sudheer Nambiar, Pratik S. Patel, Monroe S. Karetzky

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Lithium carbonate is a widely administered antimanic drug used for the treatment of bipolar disorder, schizoaffective disorder, and depression. Despite the established clinical efficacy of lithium, its usage must be approached with caution due to its narrow therapeutic index. Lithium poisoning results in multisystem toxicity, and characteristic clinical manifestations are directly correlated to serum lithium concentration. We describe a rather rare but fatal side effect of lithium: acute respiratory distress syndrome (ARDS) in a 46-year-old female on lithium for the treatment of bipolar disease. She was referred for generalized weakness, found in hemodynamic compromise, and had laboratory data significant for a lithium level of 3.3 mmole/L, needing emergent hemodialysis. Subsequently, she developed hypoxic respiratory failure requiring intubation. Her chest x-rays showed new bilateral pulmonary edema, the computed tomography scan showed extensive alveolar consolidation and V/Q scan of low probability for pulmonary embolism. She underwent 3 dialysis sessions and supportive care and was able to be extubated in 5 days. To our knowledge, 4 cases of ARDS after the onset of lithium toxicity have been documented. All patients presented with altered mental status at serum lithium levels ranging from 3.8 to 4.9 mmole/L and cardiogenic etiologies in addition to other likely causes of ARDS were ruled out in each case. The patients were treated with saline hydration (50%) or hemodialysis (50%), indicating that hemodialysis may be a permissive factor in lithium-associated ARDS development rather than a required component. Taken together, we believe that lithium is a likely culprit in the initiation of ARDS and propose the addition of ARDS to the family of clinical manifestations of severe lithium toxicity.

Original languageEnglish (US)
Pages (from-to)e31-e34
JournalAmerican Journal of Therapeutics
Volume21
Issue number2
DOIs
StatePublished - Jan 1 2014

Keywords

  • Acute respiratory distress syndrome
  • Lithium
  • Lithium intoxication
  • Respiratory failure

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'A rare case of acute respiratory distress syndrome secondary to acute lithium intoxication'. Together they form a unique fingerprint.

  • Cite this